Kansas, 2015

Tornadoes and Flash Flood in Kansas, May 24 to 25, 2015

May 24 to 25, 2015 · NWS DDC · 33 events in 7 counties and zones

A strong short wave trough lifting out of the Rockies combined with an atmosphere that was recovering from earlier thunderstorms. There likely was mesoscale interactions with old outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong short wave trough lifting out of the Rockies combined with an atmosphere that was recovering from earlier thunderstorms. There likely was mesoscale interactions with old outflow boundaries. Tornadoes formed along a warm front lifting north. Many storm spotters and chasers were unable to see the tornadoes due to the proximately to dense fog on the cold side of the front. Those that did observe the tornadoes were astonished at the apparent width and magnitude of the tornadoes. However, it appears that the condensation part of the tornadoes were exceptionally large due to the cold and moist airmass being entrained into them. They appeared to be much stronger than they actually were, likely because of the amount of condensation and associated very low cloud bases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 4:07 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, May 24, 4:07 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT SUN MAY 24 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 225 PM CDT SUN MAY 24 2015

A SHORTWAVE TROUGH OVER SOUTHERN COLORADO THIS AFTERNOON WILL LIFT
NORTHEASTWARD INTO NORTHWESTERN KANSAS BY LATE TONIGHT AND THEN
INTO NEBRASKA BY MONDAY AFTERNOON. ALTHOUGH THE LOWER LEVELS HAVE
BEEN STABILIZED SOMEWHAT BY REPEATED MCS ACTIVITY OVER THE PAST
FEW DAYS, SOME RECOVERY IS EXPECTED LATE THIS AFTERNOON OVER FAR
WESTERN KANSAS AHEAD OF THE TROUGH AND MID TO UPPER LEVEL COLD
POOL. THUNDERSTORMS WERE ALREADY DEVELOPING THIS AFTERNOON OVER
THE HIGHER TERRAIN OF COLORADO. ADDITIONAL STORMS WILL DEVELOP
CLOSE TO THE COLORADO STATE LINE LATE THIS AFTERNOON. THE DEEP
LAYERED SHEAR MAY BE SUFFICIENT FOR ROTATING STORMS BUT A
TRANSITION TO MORE LINEAR TYPE STRUCTURES IS LIKELY GIVEN THE
STRONG FORCING FOR ASCENT. ALSO, UPPER LEVEL WINDS IN THE TROUGH
AXIS WERE WEAK, YIELDING VERY WEAK UPPER LEVEL SHEAR. SO DESPITE
THE MODERATE SURFACE BASED CAPE VALUES, HAIL ONLY AS LARGE AS HALF
DOLLARS IS EXPECTED. THE STORMS WILL PROBABLY EVOLVE INTO AN
ORGANIZED CLUSTER AND PROGRESS NORTHEASTWARD ACROSS WESTERN KANSAS
TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ALONG AND NORTH OF A
LINE FROM ELKHART TO GARDEN CITY TO HAYS. TEMPERATURES TONIGHT
WILL BE HELD UP BY CLOUDS AND HIGH DEWPOINTS, WITH MAINLY 60S IN
CENTRAL AND SOUTH CENTRAL KANSAS AND 50S IN FAR WESTERN KANSAS.

ANOTHER SHORTWAVE TROUGH WILL APPROACH WESTERN KANSAS BY MONDAY
AFTERNOON. A FEW LATE DAY THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS
FEATURE. DUE TO THE WEAK SHEAR, THESE STORMS WILL PROBABLY BE
LIMITED TO SMALL HAIL AND HEAVY RAIN. TEMPERATURES SHOULD BE
WARMER IN THE ABSENCE OF UPSLOPE FLOW, WITH HIGHS FROM THE MID 70S
IN FAR WESTERN KANSAS TO THE LOWER 80S IN SOUTH CENTRAL KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 328 PM CDT SUN MAY 24 2015

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL SHORTWAVE LIFTING
NORTHEAST ACROSS THE CENTRAL PLAINS INTO THE WESTERN GREAT LAKES
REGION TUESDAY GIVING WAY TO A MORE WESTERLY FLOW ALOFT ACROSS THE
WESTERN HIGH PLAINS. MEANWHILE, THE GFS AND ECMWF HINT AT A SMALLER
UPPER LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES INTO THE WESTERN
HIGH PLAINS TUESDAY AFTERNOON. ALTHOUGH THE FLOW ALOFT IS PROJECTED
TO BE FAIRLY WEAK DURING THIS TIME FRAME, ENOUGH MOISTURE WILL BE
PRESENT WITH H85 DEWPOINTS IN EXCESS OF 10C. AS LOW/MID LEVEL LAPSE
RATES STEEPEN AND MODEST INSTABILITY DEVELOPS IN CONJUNCTION WITH
THE ARRIVAL OF THE SHORTWAVE, ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS TUESDAY
AFTERNOON AND EVENING. HOWEVER, SEVERE WEATHER WILL BE LIMITED WITH
UNFAVORABLE SHEAR PROFILES AND CAPE VALUES WELL UNDER 1000 J/KG.
LIMITED THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AND THURSDAY AS
A SERIES OF H5 VORT MAXIMA BEGIN TO MOVE OUT OF THE ROCKIES INTO THE
WESTERN HIGH PLAINS DOWNSTREAM OF AN APPROACHING UPPER LEVEL TROUGH
ACROSS THE INTERMOUNTAIN WEST.

NEAR SEASONAL TEMPERATURES ARE EXPECTED TUESDAY WITH LITTLE CHANGE
EXPECTED TO THE OVERALL AIR MASS. THE GFS AND ECMWF SHOW H85
TEMPERATURES WELL UP INTO THE TEENS(C) TO NEAR 20C. SHOULD SEE HIGHS
CLIMBING WELL UP INTO THE 70S(F) TO NEAR 80F ONCE AGAIN TUESDAY
AFTERNOON. SIMILAR HIGH TEMPERATURES CAN BE EXPECTED THROUGH THE
LATER PART OF NEXT WEEK WITH LITTLE CHANGE TO THE OVERALL AIR MASS
ACROSS THE REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 603 PM CDT SUN MAY 24 2015

SCATTERED THUNDERSTORMS SPREAD ACROSS WESTERN KANSAS EARLY TONIGHT
AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH PLAINS. NAM BUFR
SOUNDINGS INDICATE THAT AS THE UPPER LEVEL DISTURBANCE CROSSES
WESTERN KANSAS EARLY TONIGHT THE SOUTHEASTERLY FLOW IN THE LOWER
LEVELS WILL CONTINUE AND THE LOWER LEVELS WILL SATURATE, MAINLY BETWEEN
03Z AND 06Z AT DDC AND GCK. BASED ON THE MODEL SOUNDINGS IFR
STATUS IS EXPECTED TO RETURN EARLY TONIGHT AND THEN PERSIST
THROUGH EARLY MONDAY MORNING AS A SOUTHEASTERLY WIND CONTINUES AT
10 TO 15 KNOTS. VISIBILITIES FALLING BACK INTO THE 1 TO 3 MILE
RANGE ALSO LOOKS LIKELY AFTER MIDNIGHT GIVEN THE LOW LEVEL
MOISTURE PROFILES. HYS WILL ALSO HAVE IFR CEILINGS AND
VISIBILITIES OVERNIGHT BUT THE ONSET OF THESE DETERIORATING
CONDITIONS WILL BE CLOSER TO 06Z. GUSTY WINDS AND HEAVY RAINFALL
WILL ACCOMPANY THE THUNDERSTORMS AS THEY CROSSES WESTERN KANSAS
EARLY TONIGHT. TIMING ON CONVECTION IS STILL UNCERTAIN BUT AT THIS
TIME IT APPEARS CONVECTION WILL MOST LIKELY TO OCCUR AROUND THE
GCK AREA AROUND 03Z AND DDC CLOSER TO 06Z. IF THE STORMS HOLD
TODAY THEN HYS WILL HAVE A CHANCE FOR THUNDERSTORMS BETWEEN 08Z
AND 11Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  80  55  78 /  20  30  20  20
GCK  58  77  52  77 /  40  30  20  20
EHA  55  77  53  78 /  20  20  20  20
LBL  59  79  54  79 /  20  20  20  20
HYS  58  77  53  79 /  40  30  30  10
P28  60  84  58  77 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...JJOHNSON
AVIATION...BURGERT
Hazardous weather outlook, May 24, 2:32 AM MST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT SUN MAY 24 2015

KSZ030-031-043>046-061>066-074>081-084>090-251200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
432 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA TODAY INTO TONIGHT ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE UNLIKELY. HOWEVER...ONE OR TWO STRONG STORMS
CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO
60 MPH WILL BE POSSIBLE SOUTH OF A LAKIN TO MEADE LINE DURING THE
LATE AFTERNOON TO EARLY EVENING HOURS.

WEATHER HAZARDS EXPECTED...

 LIMITED HAIL RISK.
 LIMITED THUNDERSTORM WIND DAMAGE RISK.
 LIMITED LIGHTNING RISK.
 LIMITED FOG RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
LOCATIONS SOUTH OF A LAKIN TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

17 hail, 10 tornado, 3 heavy rain, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Hamilton

When
May 24, 5:28 PM MST
Where
Hamilton County, 1.29 mi WSW of Coolidge
Measured
0.75 in hail
Reported by
Public
Coordinates
38.020, -102.020

Hail, Hamilton

When
May 24, 5:29 PM MST
Where
Hamilton County, Coolidge
Measured
0.75 in hail
Reported by
Public
Coordinates
38.030, -102.000

Hail, Hamilton

When
May 24, 5:29 PM MST
Where
Hamilton County, 0.88 mi NW of Coolidge
Measured
0.75 in hail
Reported by
Public
Coordinates
38.040, -102.010

Hail, Hamilton

When
May 24, 5:45 PM MST
Where
Hamilton County, 2.58 mi ESE of Medway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.000, -101.830

Hail, Stanton

When
May 24, 7:07 PM CST
Where
Stanton County, 3.5 mi N of Manter
Measured
1.75 in hail
Reported by
Public
Coordinates
37.570, -101.890

Hail, Seward

When
May 24, 7:09 PM CST
Where
Seward County, 2.82 mi SSW of (Lbl)liberal Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.010, -100.980

Hail, Seward

When
May 24, 7:20 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.040, -100.940

Hail, Seward

When
May 24, 7:33 PM CST
Where
Seward County, 3.9 mi ENE of Liberal
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.060, -100.870

Hail, Seward

When
May 24, 7:33 PM CST
Where
Seward County, 2.98 mi NNE of Liberal
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
37.070, -100.910

Hail, Seward

When
May 24, 7:39 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.040, -100.940

Hail, Stanton

When
May 24, 7:42 PM CST
Where
Stanton County, 5.77 mi SSE of Stanton Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.500, -101.670

Hail, Stanton

When
May 24, 7:58 PM CST
Where
Stanton County, 4.09 mi NNW of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -101.610

Hail, Seward

When
May 24, 8:04 PM CST
Where
Seward County, Kismet
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.200, -100.700

Hail, Grant

When
May 24, 8:12 PM CST
Where
Grant County, 0.69 mi N of Stano Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -101.500

Hail, Seward

When
May 24, 8:12 PM CST
Where
Seward County, 2.2 mi W of Kismet
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.200, -100.740

Hail, Grant

When
May 24, 8:27 PM CST
Where
Grant County, 0.69 mi N of Stano Station
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -101.500

Funnel Cloud, Seward

When
May 24, 8:28 PM CST to 8:32 PM CST
Where
Seward County, 3 mi N of Kismet
Reported by
Emergency Manager
Coordinates
37.243, -100.700

Funnel Cloud, Seward

When
May 24, 8:29 PM CST to 8:33 PM CST
Where
Seward County, 3.45 mi N of Kismet
Reported by
Emergency Manager
Coordinates
37.250, -100.700

Tornado, Seward

When
May 24, 8:37 PM CST to 8:49 PM CST
Where
Seward County, 2.35 mi NNE of Kismet to 6.26 mi NE of Kismet
Rating
EF1
Path length
4.27 mi
Path width
1,200 yd
Continued into
Meade, Ks (DDC)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.232, -100.685

This tornado appeared much stronger and wider than it actually was due to very low cloud bases. Irrigation pivots were damaged. The tornado moved into Meade county at 20:49 LST.

Tornado, Seward

When
May 24, 8:47 PM CST to 8:49 PM CST
Where
Seward County, 1.01 mi W of Hayne to 0.89 mi WNW of Hayne
Rating
EF0
Path length
0.71 mi
Path width
150 yd
Reported by
Emergency Manager
Coordinates
37.097, -100.818

This was a brief tornado under the mesocyclone.

Tornado, Meade

When
May 24, 8:49 PM CST to 9:21 PM CST
Where
Meade County, 1.09 mi WSW of Plains to 5.8 mi N of Plains
Rating
EF1
Path length
6.6 mi
Path width
1,200 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
37.262, -100.617

This tornado moved in from Seward County. It appeared to be much stronger and wider, visually. But the cloud bases were extremely low. The tornado turned north and then northwest as is dissipated, based on the survey. Many persons did not see the tornado due to nearby stratus and fog.

Tornado, Meade

When
May 24, 9:06 PM CST to 9:14 PM CST
Where
Meade County, 2.14 mi W of Collano to 2.12 mi NNW of Collano
Rating
EF0
Path length
2.4 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
37.301, -100.539

This was a new tornado that developed east of the bigger Plains tornado but passed over open areas with no damage evident.

Tornado, Meade

When
May 24, 9:20 PM CST to 9:34 PM CST
Where
Meade County, 3.34 mi NW of Collano to 5 mi N of Collano
Rating
EF0
Path length
3.1 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
37.340, -100.534

Another tornado spun up north of an 8 minute tornado near Collano. There was nothing to damage.

Tornado, Meade

When
May 24, 9:47 PM CST to 10:06 PM CST
Where
Meade County, 6.45 mi NNW of Missler to 10.78 mi N of Missler
Rating
EF1
Path length
5.4 mi
Path width
800 yd
Continued into
Gray, Ks (DDC)
Reported by
Trained Spotter
Coordinates
37.410, -100.459

This tornado damaged pivot irrigation sprinklers as it moved northeast and then turned north into Gray county.

Heavy Rain, Gray

When
May 24, 10:00 PM CST to May 25, 6:00 AM CST
Where
Gray County, 3.56 mi WSW of Haggard
Reported by
Public
Coordinates
37.600, -100.360

Rainfall of 3 inches was recorded during the period but most fell within an hour.

Tornado, Gray

When
May 24, 10:06 PM CST to 10:30 PM CST
Where
Gray County, 4.37 mi ENE of Montezuma Arpt to 1.68 mi SE of Montezuma
Rating
EF1
Path length
7.8 mi
Path width
800 yd
Reported by
Trained Spotter
Coordinates
37.475, -100.407

This tornado moved in from Meade County and turned north and then northwest dissipating just southeast of Montezuma. A few pivot irrigation sprinklers were damaged.

Tornado, Meade

When
May 24, 10:26 PM CST to 11:03 PM CST
Where
Meade County, 12.47 mi NNW of Fowler to 18.67 mi N of Fowler
Rating
EF2
Path length
10.3 mi
Path width
250 yd
Continued into
Ford, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.534, -100.319

This tornado damaged high voltage transmission lines and poles, pivot irrigation sprinklers, a home and trees. A stock trailer was tossed through the side of the home but fortunately all occupants were in the basement. A car in the driveway was carried and then dropped in a field about 100 miles to the north-northeast. There were no roll marks from the vehicle. The tornado moved into Ford County.

Flash Flood, Gray

When
May 24, 11:00 PM CST to May 25, 3:00 AM CST
Where
Gray County, 3.53 mi SW of Haggard to 3.83 mi SSW of Haggard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.580, -100.340

Runoff was flowing across Highway 23 in several different locations and also across several county roads.

Heavy Rain, Gray

When
May 24, 11:02 PM CST to May 25, 4:00 AM CST
Where
Gray County, 4.96 mi SSE of Montezuma
Reported by
Public
Coordinates
37.530, -100.430

Rainfall of 3.30 inches was observed.

Heavy Rain, Meade

When
May 24, 11:02 PM CST to May 25, 4:02 AM CST
Where
Meade County, 10.72 mi NNW of Collano
Reported by
Public
Coordinates
37.450, -100.550

Rainfall of 4 inches was observed.

Tornado, Ford

When
May 24, 11:03 PM CST to 11:15 PM CST
Where
Ford County, 9.18 mi SSW of Howell to 8.07 mi SSE of Howell
Rating
EF1
Path length
4.32 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.650, -100.215

This tornado moved in from Gray county and damaged power poles and a few trees.

Tornado, Ford

When
May 24, 11:20 PM CST to 11:32 PM CST
Where
Ford County, 7.07 mi SW of Dodge City to 3.75 mi SW of Wilroads Gardens
Rating
EF1
Path length
6.43 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.669, -100.099

This tornado damaged a few pivot irrigation sprinklers, trees and minor damage to a home.

Hail, Gray

When
May 25, 12:40 AM CST
Where
Gray County, 1.76 mi NE of Haggard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.640, -100.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583371, 583372, 583373, 583374, 583375, 583376, 583377, 583378, 583379, 583380, 583381, 583382, 583383, 583384, 583385, 583386, 586857, 583370, 586883, 586868, 586884, 586885, 586895, 586927, 583389, 586929, 586930, 583387, 583390, 583391, 586931, 586932, 583388.